Virginia, 2002

Hail and Damaging Wind in Virginia, September 4, 2002

September 4, 2002 · NWS AKQ · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 4, 6:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 4, 6:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
728 PM EDT WED SEP 4 2002

UPDATED FCST TO ADD RAIN CHCS FROM LOUSA TO HANOVER AND
TAPPAHANNOCK...ALONG THE DEW PT GRAD...WHERE THERE IS A LTL ENHNCD
LLVL FOCUS.

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

NS

In the hours before

Special weather statement, Sep 4, 3:21 PM EST, 4 hours 39 minutes before
VAZ070-080-081-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT WED SEP 4 2002

...THUNDERSTORMS ARE DEVELOPING IN CHESTERFIELD AND DINWIDDIE
COUNTIES...

AT 420 PM...ISOLATED THUNDERSTORMS AROUND CHESTERFIELD AND JUST WEST
OF PETERSBURG...ARE MOVING SOUTHEAST AT 20 MPH.  AREAS FROM
CHESTER...TO COLONIAL HEIGHTS...PETERSBURG...HOPEWELL AND PRINCE
GEORGE CAN EXPECT ISOLATED SHOWERS AND THUNDERSTORMS THROUGH 530
PM.  NOT EVERYONE WILL SEE THE RAIN...BUT THERE COULD BE LOCALLY
HEAVY DOWNPOURS.

WIND GUSTS TO 35 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS
STORM. PEA-SIZED HAIL IS ALSO POSSIBLE.  IF YOU ARE OUTSIDE AND CAN
HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Sep 4, 4:11 PM EST, 3 hours 49 minutes before
VAZ070-071-081-082-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT WED SEP 4 2002

...THUNDERSTORMS FROM THE RICHMOND AIRPORT TO PRINCE GEORGE...WILL
TRACK INTO CHARLES CITY AND NEW KENT THROUGH 6 PM...

AT 510 PM...SCATTERED THUNDERSTORMS EXTENDED FROM EASTERN HENRICO
COUNTY THROUGH EXTREME EASTERN CHESTERFIELD COUNTY...INTO PRINCE
GEORGE.  THE STORMS WERE MOVING SOUTHEAST AT 20 MPH.  THE SCATTERED
STORMS WILL TRACK INTO NEW KENT AND CHARLES CITY COUNTIES THROUGH 6 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE.  IF YOU ARE
OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM PASSES.

NS
Special weather statement, Sep 4, 5:51 PM EST, 2 hours 9 minutes before
VAZ049-062-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT WED SEP 4 2002

...AN ISOLATED THUNDERSTORM ALONG THE LOUISA...GOOCHLAND COUNTY
BORDER SHOULD DISSIPATE BY 730 PM...

AT 645 PM...RADAR SHOWED AN ISOLATED THUNDERSTORM ALONG THE
LOUISA...GOOCHLAND COUNTY BORDER...MOVING EAST AT 15 MPH.  THIS
STORM WILL DISSIPATE BY 730 PM...AS IT APPROACHES WESTERN HENRICO
AND HANOVER COUNTIES.

LOCALLY HEAVY DOWNPOURS AND LIGHTNING CAN BE EXPECTED IN THE
THUNDERSTORM.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN
DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE
STORM PASSES.

NS
Special weather statement, Sep 4, 6:41 PM EST, 1 hour 19 minutes before
VAZ093-094-050045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT WED SEP 4 2002

...THUNDERSTORMS AROUND NEWPORT NEWS ARE PRODUCING FREQUENT
LIGHTNING...

AT 740 PM...THUNDERSTORMS AROUND NEWPORT NEWS AND NORTHERN ISLA OF
WIGHT COUNTY...WERE MOVING EAST AT 15 MPH.  THESE STORMS WILL MOVE
INTO THE HAMPTON AREA BY 815 PM....AND INTO THE BAY BY 830 PM.
THESE AREAS CAN EXPECT LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS TO 35
MPH.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM PASSES.

NS
Special weather statement, Sep 4, 6:48 PM EST, 1 hour 12 minutes before
VAZ048-049-061>063-069-071-072-050045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT WED SEP 4 2002

...SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD RICHMOND
AND HANOVER...

AT 745 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM NORTHERN KING
WILLIAM COUNTY...TO FLUVANNA COUNTY...MOVING SOUTHEAST AT 20 MPH.
THE STORMS WILL MOVIE INTO NORTHERN CUMBERLAND...GOOCHLAND...HANOVER
AND POWHATAN COUNTIES THROUGH 830 PM. BY 830 PM...THE SHOWERS AND
STORMS WILL APPROACH RICHMOND.

WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER UNTIL THE STORM PASSES.

NS
Special weather statement, Sep 4, 7:42 PM EST, 18 minutes before
VAZ089-091>098-050145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
842 PM EDT WED SEP 4 2002

...THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS AROUND HAMPTON ROADS
THROUGH 930 PM...

AT 842 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM SURRY TO ISLE
OF WIGHT...NEWPORT NEWS...HAMPTON AND NORFOLK.  ALL THE STORMS WERE
MOVING SOUTHEAST AT 15 MPH.  THE STORMS WILL CONTINUE TO AFFECT THE
AREA THROUGH 930 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE.  IF YOU ARE
OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM PASSES.

NS

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
September 4, 8:00 PM EST
Where
Chesterfield County, 1 mi SW of Bensley
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -77.450

Few trees down in Drewrys Bluff area.

Hail, Chesapeake (C)

When
September 4, 9:10 PM EST
Where
Chesapeake (C) County, Bowers Hill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.783, -76.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321131, 5321132.